Alert archive / Montana / Wind Advisories in 2024

Wind Advisory 11, NWS Missoula, MT

September 24, 2024Clearwater County, Idaho County, Idaho; 6 counties in Montana

NWS Missoula, MT issued this wind advisory at Sep 24, 2024, 1:01 PM PDT for Clearwater County, Idaho County, Idaho; 6 counties in Montana. It took effect at Sep 25, 2024, 3:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2024, 1:01 PM PDT (20:01 UTC)
In effect from
Sep 25, 2024, 3:00 PM PDT
Expired
Sep 25, 2024, 10:00 PM PDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 74 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS75 KMSO 242001
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
201 PM MDT Tue Sep 24 2024

MTZ001>004-260400-
/O.NEW.KMSO.WI.Y.0011.240925T2200Z-240926T0400Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-Lower Clark Fork Region-
201 PM MDT Tue Sep 24 2024

...WIND ADVISORY IN EFFECT FROM 4 PM TO 10 PM MDT WEDNESDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 30 mph 
  expected. A cold front will trigger showers and thunderstorms 
  capable of producing strong and erratic winds over 30 mph, small 
  hail, lightning and waves up to 3 feet on area lakes.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, West 
  Glacier Region, and Lower Clark Fork Region. Flathead Lake, Noxon 
  Reservoir, Lake Koocanusa, Whitefish Lake, Swan Lake and Lake 
  MacDonald.

* WHEN...From 4 PM to 10 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. Lake 
  conditions could suddenly become hazardous for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
573 
WWUS75 KMSO 251642
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1042 AM MDT Wed Sep 25 2024

IDZ005-260200-
/O.EXB.KMSO.WI.Y.0011.240925T2300Z-240926T0200Z/
Northern Clearwater Mountains-
942 AM PDT Wed Sep 25 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM PDT THIS 
EVENING...

* WHAT...General winds southwest winds 5 to 10 mph with gusts to 25 
  mph expected. The threat for strong winds will be from showers and 
  thunderstorms. Strong and erratic winds over 50 mph, small hail, 
  lightning, and waves up to 3 feet on area lakes are a concern with 
  thunderstorms.

* WHERE...Northern Clearwater Mountains. Dworshak Reservoir and Elk 
  River. Neighboring towns such as Orofino and Greer.

* WHEN...From 4 PM this afternoon to 7 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. Lake 
  conditions could suddenly become hazardous for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MTZ001>004-260500-
/O.EXT.KMSO.WI.Y.0011.240925T2200Z-240926T0500Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-Lower Clark Fork Region-
1042 AM MDT Wed Sep 25 2024

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM MDT 
THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 30 mph 
  expected. A cold front will trigger showers and a few 
  thunderstorms capable of producing strong and erratic winds over 
  50 mph, small hail, lightning and waves up to 3 feet on area lakes.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, West 
  Glacier Region, and Lower Clark Fork Region. Flathead Lake, Noxon 
  Reservoir, Lake Koocanusa, Whitefish Lake, Swan Lake and Lake 
  MacDonald.

* WHEN...From 4 PM this afternoon to 11 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. Lake 
  conditions could suddenly become hazardous for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
483 
WWUS75 KMSO 260206
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
806 PM MDT Wed Sep 25 2024

IDZ005-260500-
/O.EXP.KMSO.WI.Y.0011.000000T0000Z-240926T0200Z/
/O.NEW.KMSO.WI.Y.0012.240926T0206Z-240926T0500Z/
Northern Clearwater Mountains-
706 PM PDT Wed Sep 25 2024

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Northern Clearwater Mountains.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ007-260500-
/O.EXA.KMSO.WI.Y.0011.000000T0000Z-240926T0500Z/
Orofino/Grangeville Region-
706 PM PDT Wed Sep 25 2024

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph

* WHERE...Orofino/Grangeville Region.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ001>004-260500-
/O.CON.KMSO.WI.Y.0011.000000T0000Z-240926T0500Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-Lower Clark Fork Region-
806 PM MDT Wed Sep 25 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 30 mph 
  expected. A cold front will trigger showers and a few 
  thunderstorms capable of producing strong and erratic winds over 
  50 mph, small hail, lightning and waves up to 3 feet on area lakes.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, West 
  Glacier Region, and Lower Clark Fork Region.

* WHEN...Until 11 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. Lake 
  conditions could suddenly become hazardous for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Sep 24, 2:59 AM PDT, 10 hours 2 minutes earlier.

Area forecast discussion, Sep 24, 2:59 AM PDT, 10 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
359 AM MDT Tue Sep 24 2024

.DISCUSSION...A ridge of high pressure will be over the Northern
Rockies for the next couple of days causing a warming and drying
trend. Then on Wednesday a cold front will push across the region.
This front will bring gusty westerly winds during the afternoon
and evening hours. These winds are still anticipated to be strong
enough to causing choppy conditions on area lakes, especially
Flathead lake, Wednesday afternoon. This front is also expected to
causing scattered showers and thunderstorms across north central
Idaho into northwest Montana. These storms will be capable of
gusty and erratic winds.

The upper level flow appears to become zonal (westerly) over the
region Thursday through at least Saturday. This flow pattern will
allow for a gradual warming and drying trend over the Northern
Rockies. The latest long term model guidance has back off on the
trough for the Sunday/Monday time frame. Around 50% of the models
are now leaning towards a subtle disturbance moving through that
could cause a few light showers along with stronger westerly
winds. While the other 50% of the models keep zonal flow over the
region.

&&

.AVIATION...The ridge of high pressure will keep fair fly
conditions over the Northern Rockies for the next 24 hours.
Localized river fog will be a concern each morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2024Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.